Statins Rise to the Top of Cholesterol Fighters

Print
Category: Other Autoimmune Diseases Published on Wednesday, 25 June 2008 Written by Yong Tsai, MD
Share

In 1987, the Food and Drug Administration approved Lovastatin, a 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitor, for use in the United States. Now, after more than fifteen years of availability, “statins” have risen to the top of drug treatment for high cholesterol.

Like many others, Maggie, a sixty year old lady started taking a cholesterol-controlling-statin drug two years ago, and has had had nothing but good results: she feels good, with only minimal aching and her cholesterol is under control.

Nevertheless, like many treatments, there are two sides to the coin. Lauren, a fifty year old lady began statin therapy three weeks ago, reporting a two week history of muscle aching, at which time her serum creatine kinase (CK) was elevated. Within a week of stopping her medication, Lauren felt like herself again and her CK returned to normal.

Generally, statins are well tolerated, but can occasionally produce a muscle-related complaint such as aching, cramping, and weakness. The American College of Cardiology and American Heart Association lists four conditions with possible association with the use of “statins”: statin-myopathy (muscle aching related to this drug), myalgia (muscle aching without an elevated CK), myositis (muscle aching with an elevated CK), and rhabdomyolysis (CK >10 times the upper limit of normal (ULN) with an elevated creatinine level).

Rhabdomyolysis, the most severe complication associated with statins, is very rare (0.04 deaths per 1 million prescriptions) and is caused by severe and widespread muscle injury. Toxins, which then accumulate in the blood and urine, can cause decreased kidney function and even kidney failure. Luckily, the progression from myopathy to rhabdomyolysis can almost always be reversed with early diagnosis, treatment, adequate hydration, and medication cessation.

More frequently statins can produce mildly elevated CKs that do not exceed 10 times the ULN. Patients with mildly elevated CKs may not be symptomatic, therefore, there is no need to discontinue statin therapy unless symptoms should arise. Patients complaining of myalgias without elevated CK level can continue the medications if their symptoms are tolerable.

If symptoms do not cease after stopping the statin, further work-up for underlying conditions such as polymyalgia rheumatica, inflammatory myositis or hypothyroidism should be performed.

The risk of statin-associated myopathy can be aggravated by several factors, including compromised hepatic and renal function, hypothyroidism, diabetes, and concomitant medications such as fibrates, mibefradil, cyclosporin or macrolide antibiotics.

Recognizing symptoms of myopathy and promptly reporting them are essential in preventing serious side effects and complications from statin therapy. In most cases, the significant protection it provides against coronary and cardiovascular conditions outweighs the risk of developing statin-associated myopathy. With a little knowledge on what to look for, statins can help you safely lower your cholesterol.

Hits: 2766